- Patients treated with tumor necrosis factor (TNF) blockers for inflammatory bowel disease (IBD) can experience lupus-like reactions (LLRs), characterised by nonspecific and insidious clinical features.
Why this matters
- Physicians should be alert to the possibility of TNF blocker-related LLR symptoms, which can be mistaken for those arising during the active phases of IBD and resolve after treatment is discontinued.
- Researchers reviewed the health records of patients treated with TNF blockers for IBD at a tertiary referral centre (N=760; 55.3% men; person-years of follow-up, 2863.5).
- Funding: None disclosed.
- LLRs were reported in 2.1% (16) of patients (incidence rate, 5.6 per 1000 person-years).
- LLRs were more likely in women (75.0% vs 44.1%; P=.02) and former smokers (18.8% vs 5.4%; P=.037).
- LLRs all resolved after TNF-blocker discontinuation (mean, 8.1±4.2 weeks), even in patients treated with corticosteroids to control severe symptoms (n=10).
- The study was single-centre and retrospective.
- LLR may have been either under- or over-diagnosed because of mild or nonspecific symptoms.